Greater Ammi Poisoning Average Cost

From 401 quotes ranging from $200 - 800

Average Cost

$400

First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Greater Ammi Poisoning?

The greater ammi is a flowering plant that blooms with numerous white flowers and small fruits.  While all sources agree on the appearance of the greater ammi, they differ on the source of toxin.  Some sources state the greater ammi contains insoluble calcium oxalate crystals while others say it contains furanocoumarins.  Either way, toxicity may be considered mild to moderate in most cases and the average patient recovers well with supportive therapies provided by the veterinarian.

Greater ammi is considered an invasive plant species in North America and is toxic to any animal species that ingests it, including your dog.  If you believe your dog did ingest a piece of the greater ammi plant, contact your veterinarian.

Book First Walk Free!

Symptoms of Greater Ammi Poisoning in Dogs

Depending on which source you look to for information, the greater ammi is said to have different toxic principles.  One source states it contains insoluble calcium oxalates which would lead to the symptoms of:

  • Oral irritation
  • Hypersalivation
  • Pawing at the mouth
  • Burning of the tongue
  • Burning of the lips
  • Intense burning of the mouth
  • Inflammation of the mouth and/or throat
  • Difficulty swallowing
  • Vomiting 
  • Calcium oxalate crystalluria 
  • Difficulty breathing

Another source states the greater ammi contains furanocoumarins which may cause the following symptoms:

  • Depression 
  • Lack of appetite
  • Itchy skin
  • Skin redness/irritation
  • Photosensitization which can lead to ulcerative dermatitis and exudative dermatitis

These symptoms can also lead to development of a secondary infection if not treated in a timely manner. 

Types

The greater ammi plant, also known as bishop’s weed and false Queen Anne’s lace, belongs to the Apiaceae family with the scientific name of Ammi majus.  It is a showy plant that does best in the cool seasons.  It can grow up to three feet tall with oblong leaves and produces white flowers arranged in an umbrella shape up to three inches in width.

Causes of Greater Ammi Poisoning in Dogs

The greater ammi may contain different or multiple toxins.  The greater ammi plant may possess insoluble calcium oxalate crystals.  When your dog bites into the plant, the shape of the oxalates and their insolubility factor leads to damage of your dog’s mouth.  This is what causes all the symptoms of oral irritation; the insoluble crystals do not dissolve and instead cut the tissue within the mouth and leads to injury.  Also, if any of these crystals make their way into your dog’s bloodstream, it can lead to crystal formation in the urine as well as damage to other tissues within the body.

Greater ammi may also contain the toxin known as furanocoumarins.  Scientists believe plants produce furanocoumarins for disease resistance.  Greater ammi is a photodynamic agent which leads to your dog possibly developing photosensitization when ingested.  This property of the plant plus exposure to light causes the phytophotodermatitis.

Diagnosis of Greater Ammi Poisoning in Dogs

The veterinarian will begin by performing a physical exam on your dog when you first arrive.  She will be able to take a proper look at every part of your dog and the symptoms he is suffering.  While she is examining him, she will also collect a history from you to gather any and all information relating to what your dog could possibly have gotten into before his symptoms began.  

If your dog is drooling excessively or displaying other symptoms of oral pain, if he will allow her, she will take special care when examining your dog’s mouth.  If your dog vomits while at the clinic, the veterinarian will examine the contents for any evidence as to what he might have ingested.  However, most dogs do not swallow this plant so it is unlikely anything will be found in the regurgitated contents.  

Lab work will be performed to give the veterinarian a broad look as to how the internal organs are tolerating the toxin.  A urinalysis will be performed to check your dog’s urine for any crystal formation indicating he swallowed some of the crystals. She will also run blood work in the form of a complete blood count (CBC) and chemistry panel to provide her with needed information for proper assessment.  If the veterinarian is concerned about dehydration, a packed cell volume (PCV) may be performed to determine hydration status.  

Depending on the appearance of your dog’s skin, the veterinarian may take a skin scraping sample.  This will allow her to look at it under the microscope and will then be able to check for a bacterial infection or external parasites.  

If you believe or witnessed your dog chewing on this plant before his symptoms developed, take a piece of it with you to the veterinarian’s office.  This will allow for proper and quicker identification of the plant your dog consumed and therefore the toxin it contains.

Treatment of Greater Ammi Poisoning in Dogs

Which toxin of the greater ammi plant affects your dog will determine his treatment.  If it is the insoluble calcium oxalates that are the cause, the source of your dog’s pain will mainly be in his mouth from the cutting action of the crystals. The veterinarian may attempt to wash out his mouth to relieve the pain.  This should remove any remaining crystals from your dog’s mouth and hopefully prevent any more damage from occurring.  The cooling sensation of the flush should also relieve some of the burning sensation he may be experiencing.  Once this is done, she may decide to start him on intravenous fluid therapy to correct and prevent any dehydration, to flush the toxin from his body quicker, and to decrease his chance of developing crystalluria.  

If your dog is having trouble breathing or experiencing any type of swelling, an antihistamine will be administered immediately.  If his oxygen saturation is too low due to the swelling or breathing issues, your veterinarian may start your dog on oxygen via flow-by or place him in an oxygen cage to get his oxygen saturation levels back to a safe range.  If your dog is experiencing severe swelling and is still not receiving enough oxygen from either or both of these methods, the veterinarian may have to intubate him and maintain oxygen administration via intubation until he stabilizes.  

Your veterinarian may induce vomiting in your dog to expel any remaining plant particles from his stomach.  If this is unsuccessful at producing any plant remnants, she may decide to administer activated charcoal to bind and absorb any remaining toxin before his body does, or she may want to completely flush his stomach.  

If the furanocoumarins  are the cause of your dog’ symptoms, treatment will be similar.  If your dog is experiencing exudative ulceration, the fluids will prevent him from becoming dehydrated due to that symptom alone.  Since his skin will be exuding fluids, it is just one more source of water loss for him.  Depending on the condition of his skin, the veterinarian may clip and clean any areas where symptomatic.  She may apply a medicated ointment or cream to assist with healing, treat and prevent any infection, and to help with itching.  She may prescribe an oral medication to help decrease the irritation and itching as well.  

If your dog is experiencing a lack of appetite, the veterinarian will administer an appetite stimulant to get your dog eating again.  This will help him keep his strength and his immune system strong as he fights the toxin in his body.  This should also perk him up out of his depression helping him to be interested in things again.

Recovery of Greater Ammi Poisoning in Dogs

No matter which toxin the greater ammi contains, the poisonous effects of greater ammi poisoning in dogs is typically considered mild to moderate, but sometimes can be severe.  If your dog was healthy prior to ingestion of the plant, he will likely recover well with the assistance of supportive therapies alone.  If your dog already had an existing health problem or skin condition, his reaction to the toxin may be more severe requiring more treatment than the average patient.  

The veterinarian may want to keep your dog in the hospital overnight or for a couple days until he begins to recover.  This will allow the veterinarian to keep an eye on him and his condition and allow her to take immediate action if necessary.